Alert archive / South Dakota / Blizzard Watches in 2016
Blizzard Watch 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this blizzard watch at Feb 5, 2016, 3:07 PM CST for 8 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Feb 7, 2016, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2016, 3:07 PM CST (21:07 UTC)
- In effect from
- Feb 7, 2016, 6:00 AM CST
- Expired
- Feb 6, 2016, 3:05 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS43 KABR 052107 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 307 PM CST FRI FEB 5 2016 ...VERY STRONG WINDS AND SNOW ON SUNDAY... .A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTH CENTRAL CANADA TO THE GREAT LAKES LATE SATURDAY NIGHT THROUGH SUNDAY. STRONG NORTHERLY WINDS AND AREAS OF SNOW WILL DEVELOP ON THE BACK SIDE OF THIS SYSTEM SUNDAY INTO SUNDAY EVENING. MNZ039-046-SDZ007-008-011-019>023-061000- /O.NEW.KABR.BZ.A.0001.160207T1200Z-160208T0600Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 307 PM CST FRI FEB 5 2016 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. * TIMING...SUNDAY INTO SUNDAY EVENING * WINDS/VISIBILITY...NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS IN EXCESS OF 55 MPH POSSIBLE. VISIBILITIES MAY BE REDUCED TO LESS THAN ONE HALF MILE DUE TO BLOWING SNOW. * SNOW ACCUMULATIONS...ONE TO TWO INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ PARKIN
3 follow-up statements
959 WWUS43 KABR 060944 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 344 AM CST SAT FEB 6 2016 ...VERY STRONG WINDS AND SNOW ON SUNDAY... .A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTH CENTRAL CANADA THROUGH NORTHERN MINNESOTA TONIGHT THROUGH SUNDAY. STRONG NORTHWEST WINDS AND AREAS OF SNOW WILL DEVELOP ON THE BACK SIDE OF THIS SYSTEM SUNDAY INTO SUNDAY EVENING. MNZ039-046-SDZ007-008-011-019>023-061745- /O.EXT.KABR.BZ.A.0001.160207T1200Z-160208T1200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 344 AM CST SAT FEB 6 2016 ...BLIZZARD WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * TIMING...SUNDAY INTO SUNDAY EVENING. * WINDS/VISIBILITY...NORTHWEST WINDS 30 TO 45 MPH WITH GUSTS AROUND 55 MPH POSSIBLE. VISIBILITIES MAY BE REDUCED TO LESS THAN ONE HALF MILE DUE TO BLOWING SNOW. * SNOW ACCUMULATIONS...1 TO 2 INCHES. * IMPACTS...TRAVEL COULD BECOME VERY DIFFICULT AT TIMES DUE TO LOW VISIBILITY AND BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR BLOWING AND FALLING SNOW...THAT IN COMBINATION WITH STRONG WINDS COULD CREATE EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. && $$ TMT
099 WWUS43 KABR 061624 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CST SAT FEB 6 2016 ...VERY STRONG WINDS AND SNOW ON SUNDAY... .A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTH CENTRAL CANADA THROUGH NORTHERN MINNESOTA TONIGHT THROUGH SUNDAY. STRONG NORTHWEST WINDS AND AREAS OF SNOW WILL DEVELOP ON THE BACK SIDE OF THIS SYSTEM SUNDAY INTO SUNDAY EVENING. MNZ039-046-SDZ007-008-011-019>023-070030- /O.CON.KABR.BZ.A.0001.160207T1200Z-160208T1200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 1024 AM CST SAT FEB 6 2016 ...BLIZZARD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * BLIZZARD CONDITIONS ARE POSSIBLE FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT. * WINDS GUSTING AS HIGH AS 55 MPH COULD CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY. DAMAGE TO TREES AND POWER LINES IS POSSIBLE * TOTAL SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE. * TRAVEL COULD BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
134 WWUS43 KABR 062105 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CST SAT FEB 6 2016 ...VERY STRONG WINDS AND SNOW ON SUNDAY... .A LOW PRESSURE SYSTEM WILL MOVE FROM SOUTH CENTRAL CANADA THROUGH NORTHERN MINNESOTA TONIGHT THROUGH SUNDAY. STRONG NORTHWEST WINDS AND AREAS OF SNOW WILL DEVELOP ON THE BACK SIDE OF THIS SYSTEM SUNDAY INTO SUNDAY EVENING. MNZ039-046-SDZ007-008-011-019>023-070600- /O.UPG.KABR.BZ.A.0001.160207T1200Z-160208T1200Z/ /O.NEW.KABR.BZ.W.0001.160207T1500Z-160208T1200Z/ TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON... SISSETON...WEBSTER...CLARK...WATERTOWN...MILBANK...CASTLEWOOD... CLEAR LAKE 305 PM CST SAT FEB 6 2016 ...BLIZZARD WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 9 AM SUNDAY TO 6 AM CST MONDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. * EXPECT BLIZZARD CONDITIONS TO DEVELOP AROUND 9 AM SUNDAY AND THEN DIMINISH AROUND 6 AM MONDAY. * WINDS GUSTING AS HIGH AS 60 MPH WILL CAUSE WHITEOUT CONDITIONS IN BLOWING SNOW. SIGNIFICANT DRIFTING OF THE SNOW IS LIKELY. DAMAGE TO TREES AND POWER LINES IS POSSIBLE * TOTAL SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE EXPECTED. * TRAVEL MAY BE VERY DIFFICULT TO IMPOSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard watch went out at Feb 5, 11:17 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 5, 11:17 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CST FRI FEB 5 2016
.UPDATE...
ISSUED AT 1014 AM CST FRI FEB 5 2016
AREA OF LIGHT SNOW CURRENTLY OVER THE CENTRAL AND EASTERN PORTIONS
OF THE CWA WILL CONTINUE TO TRACK EASTWARD AND SHOULD EXIT THE
AREA DURING THE AFTERNOON...WITH SOME CLEARING BEHIND IT. NO
CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 422 AM CST FRI FEB 5 2016
WATER VAPOR IMAGERY NICELY SHOWS SHORTWAVE ENERGY MOVING ACROSS THE
WESTERN DAKOTAS. LIGHT SNOW ASSOCIATED WITH THIS WAVE IS CURRENTLY
FALLING OVER SOUTHERN ND. AS THE MORNING PROGRESSES AND THE WAVE
CONTINUES MOVING EAST-SOUTHEAST...THIS AREA OF SNOWFALL WILL LIKELY
PIVOT SOUTHEAST INTO NORTHERN/NORTHEAST SD AND EVENTUALLY INTO WEST
CENTRAL MN. RIGHT NOW HAVE PRETTY DECENT CHANCE POPS IN THERE BUT
MAY NEED TO INCREASE TO LIKELY IF THIS AREA OF SNOWFALL HOLDS
TOGETHER OVER THE NEXT SEVERAL HOURS. ACCUMS WILL REMAIN LIGHT WITH
MOST AREAS UNDER AN INCH.
WILL THEN BE LOOKING AHEAD TO SATURDAY AND TRYING TO DETERMINE JUST
HOW HIGH TEMPS WILL CLIMB. STILL A VERY GOOD SETUP FOR WARMING WITH
THE EC CONTINUING TO BE THE WARMEST AT 925MB. MODELS VARY A BIT ON
THE COVERAGE OF MID/HIGH LEVEL CLOUDS ACROSS THE AREA WHICH WILL
CERTAINLY PLAY KEY IN JUST HOW HIGH TEMPS WILL GO. SIDED TOWARDS THE
HIGHER END OF NUMERICAL GUIDANCE WHICH PUTS MOST AREAS IN THE
MID/UPPER 40S TO AROUND 50 DEGREES.
FOCUS THEN SHIFTS TO SUNDAY IN WHATS LOOKING MORE AND MORE LIKE AN
IMPACTFUL WEATHER DAY ESPECIALLY IN TERMS OF WINDS. STRONG LOW
PRESSURE MOVES FROM SOUTHERN CANADA TO LAKE SUPERIOR SATURDAY NIGHT
INTO SUNDAY...WITH A VERY TIGHT PRESSURE GRADIENT DEVELOPING OVER
THE REGION. 0.5KM WINDS PEAK AROUND 60 KNOTS ON SUNDAY FOR AREAS
WEST OF THE JAMES RIVER. BUFKIT MIX DOWN WINDS ARE RATHER IMPRESSIVE
ACROSS CENTRAL SD AND CERTAINLY HAVE THE POTENTIAL TO REACH HIGH
WIND CRITERIA. HAVE THEREFORE ISSUED A HIGH WIND WATCH FOR SUNDAY.
SOUNDINGS SHOW UNIDIRECTIONAL WINDS AS WELL WITH GOOD POTENTIAL FOR
MIXING DOWN OF STRONGER WINDS ALOFT. ALTHOUGH COLD AIR ADVECTION IS
NOT TREMENDOUSLY STRONG...IT IS CERTAINLY THERE TO A DEGREE. WHILE
WE WILL HAVE TO WATCH WINDS OUT WEST...THEY WILL CERTAINLY BE RATHER
GUSTY ACROSS THE EASTERN CWA AS WELL...BUT LIKELY NOT HIGH WIND
CRITERIA. HERE THOUGH...THE POTENTIAL FOR LIGHT SNOW IS INCREASING.
MODELS ARE IN FAIRLY GOOD AGREEMENT NOW IN BRINGING WRAP AROUND
LIGHT SNOW TO THE EASTERN CWA ON SUNDAY WHILE STRONG NORTHWEST WINDS
ARE BLOWING. IN FACT...POTENTIAL EXISTS FOR MAYBE 1 TO 2 INCHES.
THERE COULD CERTAINLY BE ISSUES WITH BLOWING SNOW AND LOW VSBY
WITHIN THE AREAS OF FALLING SNOW IF THIS DOES IN FACT MATERIALIZE.
WILL ISSUE AN SPS THIS MORNING TO HIGHLIGHT POTENTIAL FOR BLOWING
SNOW/STRONG WINDS AND PERHAPS SOME ISSUES WITH LOW VSBY.
.LONG TERM...(SUNDAY EVENING THROUGH THURSDAY)
ISSUED AT 422 AM CST FRI FEB 5 2016
THE MODELS HAVE VERY GOOD AGREEMENT WITH THE UPPER LEVEL FLOW
PATTERN AFFECTING THE CWA THROUGH THE LONG TERM. THE PERIOD STARTS
OUT WITH VERY STRONG WINDS SUNDAY NIGHT AS A STRONG SURFACE LOW
PRESSURE AREA TO OUR EAST CONTINUES TO MOVE AWAY FROM THE REGION.
STRONG NORTHWEST WINDS OF 30 TO 45 MPH WILL DECREASE INTO MONDAY.
THE OTHER ISSUE WILL BE THE LIGHT SNOW AND BLOWING SNOW ENDING
SUNDAY NIGHT ACROSS THE EAST. OTHERWISE...THE UPPER LEVEL FLOW
PATTERN CHANGES VERY LITTLE FROM MONDAY THROUGH THURSDAY WITH
RIDGING OVER THE WESTERN US AND TROUGHING OVER THE EASTERN US. WITH
THIS SETUP...THERE WILL BE A SHARP THERMAL CONTRAST ACROSS SOUTH
DAKOTA WITH A LARGE RANGE IN TEMPERATURES FROM WEST TO EAST. BY THE
END OF THE PERIOD...THE UPPER LEVEL RIDGE/TROUGH PATTERN RELAXES A
LITTLE ALLOWING WARMER AIR TO PUSH EAST. ON TUESDAY...HIGHS WILL BE
AROUND 20 DEGREES IN THE FAR NORTHEAST CWA TO THE LOWER 40S WEST
RIVER. BY THURSDAY...TEMPERATURES SHOULD BE NEAR NORMAL EAST TO
NEARLY 10 DEGREES ABOVE NORMAL FAR WEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1115 AM CST FRI FEB 5 2016
A BAND OF SNOW MOVING ACROSS THE CWA BETWEEN KABR AND KATY WILL
GENERATE MVFR/IFR VISBY/CIGS EARLY IN THE TAF PERIOD. WINDS WILL
SHIFT FROM NORTHWEST TO SOUTH/SOUTHWEST THIS EVENING WITH VFR
CONDITIONS THROUGH SATURDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
SDZ003>005-009-010-015>017-033>037-045-048-051.
MN...NONE.
&&
UPDATE...PARKIN
SHORT TERM...TMT
LONG TERM...MOHR
AVIATION...CONNELLYHazardous weather outlook, Feb 5, 4:49 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CST FRI FEB 5 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 449 AM CST FRI FEB 5 2016 /349 AM MST FRI FEB 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TODAY ACROSS PORTIONS OF NORTHERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. ACCUMULATIONS WILL RANGE FROM A COUPLE TENTHS TO AN INCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS WILL OCCUR OVER THE AREA ON SUNDAY WITH SUSTAINED SPEEDS FROM 25 TO 45 MPH. GUSTS WILL RANGE FROM 50 TO 60 MPH OR HIGHER. THE STRONGEST WINDS WILL BE OVER CENTRAL SOUTH DAKOTA. LIGHT SNOW AND BLOWING SNOW ARE POSSIBLE ON SUNDAY OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...WITH THE POTENTIAL FOR LOW VISIBILITY AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:56 AM CST | High Wind Watch | ABR | Brown, Buffalo, Campbell, Corson, Dewey, Edmunds and 12 more | 24 hr |
Nearby
Blizzard Watches in South Dakota, 2016Blizzard Watches in Minnesota, 2016Every blizzard watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.